Hepatomegaly and fever at the time of neutrophil recovery revealing L-asparaginase toxicity in the treatment of acute lymphoblastic leukemia
Julien Saison, Francoise Berger, Fanny Lebosse, Regis Audoual, Xavier Thomas, Mauricette Michallet
(Department of Hematology, Hospices Civils de Lyon, Lyon-Sud Hospital, Pierre Bénite, France)
Am J Case Rep 2014; 15:13-17
Background: L-asparaginase (L-aspa) is an important component of chemotherapy in acute lymphoblastic leukemia (ALL). Main adverse effects of L-aspa include allergic reactions, pancreatitis, thrombosis, and liver disturbances. L-aspa-associated steatohepatitis may be a life-threatening disorder but has very rarely been reported in the literature.
Case Report: ALL was diagnosed in a 52-year-old man with a history of cardiovascular disease and obesity. Chemotherapy combining daunorubicin, vincristine, cyclophosphamide, and L-aspa was initiated. At the time of neutrophil recovery, the patient developed hepatomegaly in the context of fever and cough. On day 25, after 6 injections of L-aspa, liver function tests showed elevated alkaline phosphatase and transaminases levels. Although pulmonary Pneumocystis was concomitantly diagnosed, biological hepatic disturbances were attributed to L-aspa-associated toxicity. A liver biopsy revealed severe diffuse micro- and macrovesicular steatosis affecting more than 50% of hepatocytes. Other causes of liver dysfunction were eliminated. L-aspa and other hepatotoxic treatments were stopped, and treatment with antioxidant therapy, atovaquone, and corticosteroids was initiated. The clinical outcome was rapidly favorable.
Conclusions: This case illustrates the necessity of carefully monitoring liver function test results in patients receiving L-aspa. In case of major increase of hepatic enzymes, a hepatic biopsy should rapidly be performed to exclude differential diagnosis in patients with prolonged neutropenia. L-aspa should be stopped and further administration definitively avoided. In the present case, the early administration of systemic corticosteroids as treatment of the concomitant Pneumocystis with hypoxemia could have participated to the favorable clinical evolution.
Keywords: acute lymphoblastic leukemia, Hepatomegaly, liver steatosis, L-Asparagine, Cholestasis